Tubulointerstitial nephritis

Notes

Overview

Tubulointerstitial nephritis refers to a primary insult to the renal tubules and interstitium.

Tubulointerstitial nephritis (TIN) refers to inflammation of the renal tubules and interstitium that is most commonly the result of a hypersensitivity reaction to a medication (e.g. penicillin). This leads to acute inflammation with or without acute kidney injury (AKI).

Tubulointerstitial nephritis may be acute or chronic:

  • Acute TIN: develops over days or months. Majority of cases (~85%) due to drugs or infections. May cause AKI to variable severity.
  • Chronic TIN: develops over years. Continued tubulointerstitial insults lead to chronic inflammation and eventually fibrosis with decline in renal function. Most often seen with analgesic nephropathy, reflux nephropathy (due to chronic vesicoureteral reflux) or heavy metal nephropathy.

In this note, we mainly discuss acute TIN.

Epidemiology

The true incidence of AIN is probably underestimated.

A formal diagnosis of TIN requires a renal biopsy. Therefore, the incidence of TIN is probably underestimated. This is because a renal biopsy may not be performed in mild cases or in patients where the risk of a biopsy outweighs the benefit of the exact diagnosis.

Aetiology

The most common cause of acute TIN is medications.

Approximately 85% of cases of acute TIN are due to medications or infections. The four major causes include:

  • Medications (70-75%): up to 50% of these are due to antibiotics
  • Systemic disease (10-20%): examples include sarcoidosis and Sjögren's syndrome
  • Infections (4-10%): examples include Legionella and Leptospirosis
  • Tubulointerstitial nephritis and uveitis (TINU) syndrome (<5%)

Medications

Essentially any drug may cause TIN. Classically, the drug can be identified by the development of clinical features and renal impairment on initiation of the drug and improvement on removal. However, even in biopsy proven TIN, it may be difficult to identify the drug due to polypharmacy.

Commonly implicated drugs:

  • NSAIDs
  • Antibiotics: Penicillin, Cephalosporins, Rifampicin, Ciprofloxacin, Co-trimoxazole
  • Proton pump inhibitors
  • Diuretics
  • 5-aminosalicylates

Systemic disease

Rheumatological diseases are most commonly implicated in the development of acute TIN. These include systemic lupus erythematous, sarcoidosis, and Sjögren's syndrome.

Infections

Multiple infectious organisms can cause acute TIN. Commonly implicated organisms include:

  • Bacteria: Legionella, Leptospira, Streptococcus, Escherichia coli
  • Viruses: Cytomegalovirus, Epstein-Barr virus, Adenovirus
  • Fungi: Histoplasmosis, Coccidioidomycosis
  • Mycobacterium tuberculosis

TINU syndrome

This is a rare syndrome of which the underlying cause is not completely understood. It is characterised by TIN with uveitis. Uveitis is typically anterior with features of a painful red eye, reduced acuity, photophobia, anterior chamber cells, conjunctival injection, and dry eyes. Diagnosis is based on the finding of both TIN and uveitis.

Pathophysiology

Acute TIN is characterised by immune-mediated infiltration in the renal interstitium.

In acute TIN, inflammatory cells infiltrate the renal interstitium and initiate a local inflammatory response leading to acute nephritis. Tubular damage occurs, which may be associated with a fall in glomerular filtration and an AKI. If renal dysfunction dose occur it is usually reversible. If inflammation continues and becomes chronic, it can lead to irreversible scarring and fibrosis.

The most common form of acute TIN is a drug hypersensitivity reaction. Components of the drug bind the tubular basement membrane and other interstitial components. This reaction is often IgE-mediated leading to infiltration of eosinophils. Peripheral and urinary eosinophils may be raised.

Clinical features

The classic triad of acute TIN is fever, rash and eosinophilia.

The classic triad is only observed in 10% of patients. Eosinophils may also be present in the urine, but this is difficult to assess clinically.

Symptoms

  • Asymptomatic: only finding may be abnormal renal function
  • Nausea & vomiting
  • Oliguria
  • Malaise
  • Arthralgia
  • Fever
  • Rash: maculopapular drug eruption commonly seen
  • Haematuria (unusual but seen in 5%)

Signs

  • Eosinophiluria: eosinophils in urine
  • Haematuria (5%)
  • Proteinuria: usually non-significant quantity
  • Rash

The rash in acute TIN is usually a morbilliform drug eruption, also known as a maculopapular rash. This typically appears on the trunk first then spreads to the neck and limbs

Diagnosis

Definitive diagnosis of TIN requires a renal biopsy.

A definitive diagnosis is not required in all cases. This is particularly true among patients with deterioration in renal function following initiation of a known culprit drug and subsequent improvement in renal function on stopping.

Indications for biopsy

Renal biopsy is decided on a case by case basis for patients with suspected acute AKI secondary to TIN. Some typical indications are listed below.

  • Characteristic clinical features in absence of culprit drug
  • Atypical presentation in presence of typical culprit drug
  • If systemic treatment would be initiated following biopsy
  • Kidney function does not improve following removal of culprit drug
  • Presentation with severe AKI

Findings at biopsy

The characteristic features of acute TIN on biopsy include interstitial oedema, leucocyte infiltration and tubular inflammation. Granulomas may be seen, which could imply an underlying systemic disease (e.g. sarcoidosis) or infection-induced TIN.

Investigations

Investigations are needed to determine the severity and underlying cause of AKI.

Patients typically present with an AKI and the initial diagnosis may be unclear. Therefore, a series of investigations are needed to determine the underlying cause whilst also looking for complications of AKI (e.g. hyperkalaemia). This is not an exhaustive list and further investigations are guided by the suspected cause of TIN or AKI.

Bedside

  • Urinalysis: often proteinuria present with leucocytes
  • ECG: if hyperkalaemia
  • Urinary eosinophils: usually not completed in practice as absence does not exclude TIN and presence is not specific.
  • Protein/creatinine ratio: better estimation of protein loss.

Routine bloods

The severity of AKI is variable in TIN. Some patients may have a mild elevation in creatinine, whereas others have a severe AKI needing renal replacement therapy.

  • Full blood count
  • Urea & electrolytes
  • Bone profile
  • Liver function tests
  • CRP/ESR
  • Venous blood gas: assess acid-base if AKI present

Renal screen

This refers to a series of blood tests completed in patients presenting with severe AKI to look for a serious underlying cause (e.g. myeloma or vasculitis).

  • Anti-nuclear antibodies
  • Complement
  • Anti-double stranded DNA (dsDNA)
  • Anti-glomerular basement (GBM)
  • Immunoglobulins
  • Protein electrophoresis
  • Anti-neutrophil cytoplasmic antibody (ANCA)

Imaging

A renal ultrasound is needed to exclude obstructive uropathy and look at the overall architecture of the kidneys (e.g. big or small). Chest x-ray may be used to look for pulmonary oedema in severe AKI.

Special

Renal biopsy is needed for a definitive diagnosis of TIN (see diagnosis)

Management

Treatment of TIN is usually supportive with removal of the culprit medication(s).

Treatment of acute TIN depends on the underlying cause. We will focus on drug-induced TIN.

TIN secondary to an infection will usually resolve with treatment of the causative organism. Treatment of TIN in the context of a systemic illness depends on the underlying diagnosis.

Drug-induced TIN

In the majority of cases, treatment involves discontinuation of the culprit medication(s) and close monitoring of the patient. In the context of polypharmacy, drugs may be discontinued sequentially (if AKI mild) or simultaneously (if AKI severe).

Close observation of renal function is needed for 3-7 days. Renal function should improve during this time. The suspected medication should be added to the patients allergy list. Failure to improve may warrant renal biopsy (if not already completed) and consideration of pharmacological intervention.

Further treatment options depend on the severity of the AKI but can include steroids and/or renal replacement therapy.

  • Corticosteroids (e.g. prednisolone): may be initiated for severe cases or if renal function fails to improve. Ideally TIN should be confirmed on biopsy prior to administration. Treatment is guided by the renal team in most cases and may include an initial ‘pulse’ of intravenous methylprednisolone.
  • Renal replacement therapy: patients with severe AKI may require temporary dialysis while the kidneys recover. Indications for dialysis are the same as other AKIs (e.g. refractory hyperkalaemia, refractory fluid overload, refractory acidosis, uraemic complications).

NOTE: NSAID-induced TIN has limited response to corticosteroids

Prognosis

Complete recovery of renal function may be incomplete.

Patients developing acute TIN may require acute renal replacement therapy (e.g. haemodialysis) but only 10% remain dialysis dependent. It is estimated that 40% will have an incomplete recovery in renal function.

Features associated with a decreased likelihood of renal recovery include:

  • Prolonged AKI (> 3 weeks)
  • NSAID-induced TIN
  • Certain histological features (e.g. interstitial granulomas, interstitial fibrosis)

Pulsenotes uses cookies. By continuing to browse and use this application, you are agreeing to our use of cookies. Find out more here.